Dense Fog, Frederick
- When
- June 4, 4:46 AM EST to 10:42 AM EST
- Where
- Frederick forecast zone
- Reported by
- AWOS
- Coordinates
- 39.472, -77.398 (the zone’s center; the record gives no point)
RSP reported reduced visibilities of one quarter mile or less.
Recent rainfall left the lower levels nearly saturated in the valleys with little movement in the synoptic features to aid in mixing the moisture out.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Recent rainfall left the lower levels nearly saturated in the valleys with little movement in the synoptic features to aid in mixing the moisture out.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 4, 2:33 AM EST, 2 hours 13 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
333 AM EDT SAT JUN 4 2016
.SYNOPSIS...
A weak boundary will remain overhead through this afternoon before
lifting to the north tonight. A strong cold front will approach the
region Sunday before passing through Sunday night. An upper level
trough will build overhead Monday through Wednesday before surface
high pressure builds into the region for the latter half of next
week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Forecast area within a saturated airmass this morning. Any synoptic
features are subtle. Therefore, the bigger concern in the immediate
term is the fog potential. In light of Friday's rainfall, there is
definitely room for areas of fog to develop. The uncertainty is with
regard to how dense it will be, and for how long. The current cloud
cover would be a mitigating factor. Am seeing that evolve as low
clouds instead along I-95. Therefore, am not planning on a Dense Fog
Advisory at this time. Of course, we will continue to monitor.
It may take a little while for the low clouds and fog to burn off
after sunrise. Once it does, the approaching trough axis and deep
southwest flow around mid-level subtropical ridge will allow for
moisture advection into area...on top of the already humid air mass.
The column will be saturated, with building instability (MUCAPE
greater than 1000 j/kg) within an approaching theta-e ridge axis.
That will result in an atmosphere that will be conducive for
thunderstorms to develop. Then, to top it off, there are indications
that a zone of 30-40 kt bulk shear in the 0-3 km layer will advance
into the mountains late in the day. Therefore, am concerned with
local damaging winds from wet microbursts as well as heavy rainfall.
Precipitable waters will be running near the daily max. Recent
rainfall in the Potomac Highlands and neighboring valleys have left
those areas saturated. Have opted to raise a Flash Flood Watch for
counties between the Appalachians to the Blue Ridge, as well as the
central foothills. Guidance lowest and PoPs highest here. There are
also metro DC area concerns, but thunderstorm coverage, forward
motion, and not quite the risk of training cells preclude a watch at
this time.
Thunderstorm development will focus on the mountains late in the
day, and will migrate east during the evening. Most of the
instability will wane during the course of the evening hours.
However, shear will be increasing, and area will be pegged at the
heart of the isentropic ridge. Therefore, am keeping PoPs somewhat
high through the night.
&&
.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
Like today, Sunday will start off with a lot of low level residual
moisture. It may be more in the way of lingering showers. Then, the
500 mb trough axis pivots into area and tilts negatively, which in
turn will provide added lift. The almost 50 knot shear max will be
positioned across the area. Dewpoints will still be in the upper 60s
to near 70f. Therefore, we will be in an environment favorable for
thunderstorm development. The wild card remains the extent of
daytime heating. Given any insolation, numerous strong to severe
thunderstorms appear likely. Damaging winds would be the primary
concern. Lapse rates not as impressive as Saturday, which makes
hail not as likely. However, its still possible in any supercell.
Hodographs do not look to favor tornadoes, but like the dayshift
yesterday said, the threat is non-zero. Finally, rainfall should
still be heavy as precipitable waters will remain near 2 inches.
given the threat for multiple rounds, that suggests that there will
be another round of potential flash flooding, which this time would
extend into the urban/suburban corridor. Will maintain the mention
in the Hazardous Weather Outlook.
The cold front will cross the area Sunday evening, which should
rapidly push thunderstorms toward the eastern shore. Am holding onto
a few lingering showers east of I-95 after midnight. The rest of the
area should have a dry overnight.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
An upper-level trough will build toward the region Monday through
Monday night behind the departing cold front. A dry westerly flow is
expected Monday...resulting in some sunshine along with
seasonably warm conditions. However...it will be noticeably less
humid compared to recent days. Monday night will turn out dry and
cooler with min temps ranging from the 50s in the mountains to the
middle/upper 60s near Washington and Baltimore.
The upper-level trough axis will swing through the area Tuesday and
this will cause a reinforcing cold front to pass through as well.
Despite limited moisture...there will be plenty of cold air aloft
for the possibility of a few showers. A rumble of thunder cannot be
ruled out due to low topped convection. Locally gusty winds are
possible in any precipitation that does develop due to inverted v
soundings and plenty of wind aloft.
High pressure will bring dry and cooler conditions for Wednesday and
Thursday behind the front. The high may push to the south allowing
for warmer conditions late in the week...but confidence is low at
this time.
&&
.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
Due to last night's rainfall, IFR conditions are fairly widespread
across the terminals early this morning. CHO has been the one
terminals where fog has set in. Elsewhere, low clouds have been
dominant. Believe that there still is an opportunity for fog to
become more widespread before dawn. However, conditions already at
IFR, with potential for LIFR.
It may take most of the morning, but ceilings and visibilities will
gradually lift. Have VFR returning by noon. After that point,
showers and thunderstorms will be developing, first in the mountains
during the mid afternoon, and then migrating east to the metros in
the evening. Areal coverage will be a concern, but it should be
enough to take MVFR restrictions as outlined above. Within storms,
heavy rain and gusty winds will be concerns. Brief LIFR restrictions
should be anticipated. Once again, the residual moisture will lead
to lingering flight restrictions overnight...mostly MVFR to IFR.
On Sunday, restrictions to start will slowly lift once again. Am not
as confident on a period of VFR before diurnal showers and
thunderstorms multiply, once again bringing heavy rain and gusty
winds.
VFR conditions are expected most of the time Monday through
Wednesday. A few showers are possible Tuesday...especially during
the afternoon and evening. Locally gusty winds are possible.
&&
.MARINE...
Outside of thunderstorms, winds not expected to be all that
strong today-tonight. Marine Warnings likely near thunderstorms
though, especially late in the day and through the evening.
Southerly flow will be increasing on Sunday ahead of a cold front.
While there is a potential for Small Craft Advisory winds, the
greater threat will come from strong to severe thunderstorms
bringing wind gusts greater than 34 kt, and perhaps greater than 50
kt.
Drier air will move in behind a cold front for Monday. A small craft
advisory may be needed for portions of the waters. A reinforcing
cold front will pass through the waters Tuesday and high pressure
will approach for Wednesday and Thursday. A small craft advisory may
be needed for portions of the waters during this time.
&&
.TIDES/COASTAL FLOODING...
Tidal anomalies remain around one half to one foot above normal
early this morning. An onshore flow will continue through this
evening so anomalies should not change much. Winds will shift to the
south late tonight through much of Sunday so anomalies may even
increase a bit. The anomalies should be enough for minor tidal
flooding near high tide for sensitive areas early this morning...and
again late tonight into Sunday morning during the max high tides.
Coastal flood advisories are in effect for early this morning from
Anne Arundel and Calvert counties and for Washington DC and
Alexandria. Coastal flood advisories will likely be needed for
portions of these areas late tonight into Sunday morning.
The flow will turn offshore behind a cold front Sunday night and
tidal anomalies should decrease.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 10 AM EDT this morning for DCZ001.
MD...Flash Flood Watch from this afternoon through this evening for
MDZ003-501-502.
Coastal Flood Advisory until 8 AM EDT this morning for MDZ014-
018.
VA...Flash Flood Watch from this afternoon through this evening for
VAZ025>031-036>038-503-504-507-508.
Coastal Flood Advisory until 10 AM EDT this morning for VAZ054.
WV...Flash Flood Watch from this afternoon through this evening for
WVZ050>053-055-501>506.
MARINE...None.
&&
SYNOPSIS...BJL
NEAR TERM...HTS
SHORT TERM...HTS
LONG TERM...BJL
AVIATION...BJL/HTS
MARINE...BJL/HTS
TIDES/COASTAL FLOODING...BJLHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 510 AM EDT SAT JUN 4 2016 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-051000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 510 AM EDT SAT JUN 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT NUMEROUS THUNDERSTORMS CAPABLE OF PRODUCING STRONG WINDS ARE POSSIBLE OVER THE WATERS THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY. SOME THUNDERSTORMS MAY BECOME SEVERE AND PRODUCE DAMAGING WINDS AND HEAVY RAINFALL. TORRENTIAL DOWNPOURS SUNDAY MAY LEAD TO LOCALIZED FLASH FLOODING OF SMALL STREAMS AND CREEKS AS WELL AS URBAN AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY SUNDAY. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-051000- WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN- NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE- HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT- EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- 510 AM EDT SAT JUN 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. A FEW THUNDERSTORMS WITH DAMAGING WINDS ARE POSSIBLE...MAINLY ALONG AND WEST OF THE BLUE RIDGE. IN ADDITION...THESE THUNDERSTORMS WILL BRING HEAVY RAIN ON SATURATED GROUND. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR COUNTIES BETWEEN THE APPALACHIANS AND THE BLUE RIDGE AS WELL AS THE CENTRAL FOOTHILLS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY. SOME THUNDERSTORMS MAY BECOME SEVERE AND PRODUCE DAMAGING WINDS AND HEAVY RAINFALL. TORRENTIAL DOWNPOURS SUNDAY MAY LEAD TO LOCALIZED FLASH FLOODING OF SMALL STREAMS AND CREEKS AS WELL AS URBAN AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE LATE TODAY...AND WILL BE LIKELY ON SUNDAY.
The national radar mosaic for the moment the first event began.
1 dense fog. Local standard time, as filed.
RSP reported reduced visibilities of one quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2016Every state in 2016This day in weather historyWarnings in Maryland, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644008.